Ohio, 2007

Heavy Snow in Ohio, December 5, 2007

December 5, 2007 · NWS ILN · 7 events in 7 counties and zones

An Alberta Clipper moved southeast through the Ohio Valley, producing 3 to 5 inches of snowfall along the I-70 corridor in Ohio and Indiana. The heaviest snowfall came in behind the clipper system as cloud tops cooled in central Ohio, dynamically adding lift to the back edge of the precipitation before ending west to east across the region.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An Alberta Clipper moved southeast through the Ohio Valley, producing 3 to 5 inches of snowfall along the I-70 corridor in Ohio and Indiana. The heaviest snowfall came in behind the clipper system as cloud tops cooled in central Ohio, dynamically adding lift to the back edge of the precipitation before ending west to east across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 4, 9:52 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Dec 4, 9:52 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
952 PM EST TUE DEC 4 2007

.SYNOPSIS...
AN ALBERTA CLIPPER WILL DROP SOUTHEAST FROM THE MID MS VALLEY
ACROSS THE OHIO VALLEY LATE TONIGHT AND WEDNESDAY...PRODUCING
ACCUMULATING SNOW. HIGH PRESSURE WILL QUICKLY BUILD IN BEHIND THIS
SYSTEM WEDNESDAY NIGHT INTO THURSDAY...AS TEMPERATURES REMAIN
BELOW NORMAL. A WARMING TREND WILL BEGIN FRIDAY...AND CONTINUE
INTO THE WEEKEND AS PRECIPITATION RETURNS.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
ISENTROPIC LIFT TO DEVELOPS OVERNIGHT AHD OF CLIPPER SYSTEM. 295K
SFC SHOWS 45-50KT UPGLIDE DEVELOPING BTWN 06Z AND 09Z. BASED ON
TIMING FOR FAVORED LIFT AND LOOKING AT RADAR TRENDS...HAVE
DELAYED ADVSY START TIME UNTIL MIDNIGHT. MAIN FOCUS IS ON SNOW
AMOUNT. LOOKING AT FAVORED THERMAL RIBBON PLACEMENT OF SFC LOW
HAVE BUMPED UP SNOW AMOUNTS A LTL FROM RICHMOND TO DAY TO ILN AND
CHILLICOTHE. EXPECT THIS AREA TO BE IN IN THE 2 TO 4 INCH RANGE
WITH MANY LOCATIONS IN SWATH PUSHING THE HIGH END OF THIS RANGE.
THE 00Z NAM SOLN BACKS THIS UP. APPEARS THAT THERE WILL BE A
SHARP CUTOFF TO THE SOUTH AND THAT SNOWFALL AMOUNTS FOR AREAS
ALONG AND SOUTH OF THE RIVER MAY END UP ON THE LOWER SIDE OF
CURRENT FCST RANGE.  WITH NEW MODEL SOLNS COMING IN HAVE KEPT THE
PREV NUMBERS IN PLACE ACRS THE FAR SOUTH AT THIS TIME. HAVE TWEAKED
TNGTS LOWS SLIGHTLY WARMER ACRS THE FAR NW.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
HIGH PRESSURE MOVES IN QUICKLY WEDNESDAY NIGHT...THEN MOVING EAST OF
THE REGION THURSDAY.  HIGH TEMPS WILL BE SIMILAR TO WEDNESDAY AT A
GIVEN LOCATION...WITH LOWS FALLING INTO THE TEENS.  THURSDAY NIGHT
ANOTHER SYSTEM APPROACHES...WITH SCT SNOW SHOWERS TO A MIX NORTH TO
SOUTH.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MODELS SHOW AN UPPER RIDGE ALONG THE EAST COAST...WITH A SOUTHWEST
FLOW ALOFT OVER THE OHIO VALLEY...WHICH POINTS TO A MILD AND DAMP
PERIOD. GENERALLY UNDERCUT GRIDDED MOS GUIDANCE POPS WHICH WERE
QUITE GENEROUS. STILL KEPT A CHANCE OF SHOWERS EVERY DAY EXCEPT
SATURDAY WHEN HIGH PRESSURE IS PROGGED TO BE IN THE AREA. THE REST
OF THE PERIOD WILL BE AFFECTED BY A FRONTAL ZONE THAT WILL BE NEARLY
PARALLEL TO THE UPPER FLOW AND THEREFORE SLOW MOVING. THERE IS ALSO
THE POTENTIAL FOR PLENTIFUL MOISTURE TO BE ADVECTED OUT OF THE GULF
OF MEXICO. EXPECT MOST PRECIPITATION TO BE LIQUID...WITH THE
POSSIBILITY FOR A FEW SNOW SHOWERS IN NORTHERN LOCATIONS.

GRIDDED MOS GUIDANCE INDICATES ABOVE AVERAGE TEMPERATURES. UNDERCUT
THAT GUIDANCE MOST DAYS SINCE IT SEEMS CLOUDS AND PRECIPITATION WILL
NOT ALLOW READINGS TO RISE SO HIGH...ESPECIALLY IN NORTHERN AND
WESTERN PARTS OF THE FORECAST AREA.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
NORTHWESTERLY FLOW ALOFT TO DOMINATE THROUGH THE TAF PERIOD.
WEAK RIDGE OF SFC HIGH PRESSURE TO REMAIN OVER THE OHIO VALLEY
BRIEFLY THIS EVENING. MVFR CIGS LINGERING OVER CENTRAL OHIO EXPECTED
TO IMPROVE EARLY LEAVING MID LEVEL CIGS AND VFR CONDITIONS.

FOCUS SHIFTS TO APPROACHING WINTER WEATHER OVERNIGHT. SFC LOW
OVER THE NRN PLAINS TO TRACK SE INTO THE MID MS VLY BY 06Z AND
THEN ACRS CNTRL KY ON WED. FAVORABLE ISENTROPIC LIFT DEVELOPS
AHD OF THIS SYSTEM AFTER 06Z WITH CIGS AND VSBYS LOWERING.
HAVE CIGS GOING BELOW 1000 FEET LATE TNGT AND EARLY WED IN
SNOW. WINDS WILL BECOME GUSTY FROM THE NORTH LATE WED AFTN
AS LOW PASSES SOUTH OF THE TAF SITES AND GRADIENT INCREASES.

OUTLOOK...MVFR CIGS WEDNESDAY EVENING. MVFR CIGS AND VSBYS WITH
RAIN AND SNOW POSSIBLE THURSDAY NIGHT INTO FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...SNOW ADVISORY UNTIL 4 PM EST WEDNESDAY FOR OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...SNOW ADVISORY UNTIL 4 PM EST WEDNESDAY FOR KYZ089>100.
IN...SNOW ADVISORY UNTIL 4 PM EST WEDNESDAY FOR INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...
LONG TERM...CONIGLIO
AVIATION...AR
Hazardous weather outlook, Dec 4, 10:11 PM EST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1011 PM EST TUE DEC 4 2007

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
080-082-060315-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HIGHLAND-PIKE-
1011 PM EST TUE DEC 4 2007

...SNOW ADVISORY IN EFFECT UNTIL 4 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

STEADY SNOW WILL DEVELOP AFTER MIDNIGHT AND CONTINUE OVERNIGHT
INTO WEDNESDAY AS AN ALBERTA CLIPPER DROPS SOUTHEAST INTO THE
REGION. MANY LOCATIONS WILL SEE ONE TO TWO INCHES BY DAYBREAK
WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

SNOW WILL CONTINUE FOR MUCH OF THE DAY WEDNESDAY...DIMINISHING IN
COVERAGE AND INTENSITY BY LATE AFTERNOON. TOTAL ACCUMULATIONS WILL BE TWO
TO FOUR INCHES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS.

INZ073>075-080-KYZ089>100-OHZ077>079-081-088-060315-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HAMILTON-
CLERMONT-BROWN-ADAMS-SCIOTO-
1011 PM EST TUE DEC 4 2007

...SNOW ADVISORY IN EFFECT UNTIL 4 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

STEADY SNOW WILL DEVELOP LATE TONIGHT AHEAD OF AN ALBERTA CLIPPER
WHICH IS DROPPING SOUTHEAST INTO THE REGION. MANY LOCATIONS WILL
SEE AROUND ONE INCH BY DAYBREAK WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

SNOW WILL CONTINUE FOR MUCH OF THE DAY WEDNESDAY...DIMINISHING IN
COVERAGE AND INTENSITY BY LATE AFTERNOON. TOTAL ACCUMULATIONS WILL BE
TWO TO FOUR INCHES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Madison

When
December 5, 12:00 AM EST to 7:00 PM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
39.894, -83.400 (the zone’s center; the record gives no point)

Mount Sterling had a measured 4.1 inches of snowfall.

Heavy Snow, Licking

When
December 5, 12:00 AM EST to 7:00 PM EST
Where
Licking forecast zone
Reported by
Department of Highways
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

Five and a half inches of snow was reported in Utica and the east side of Newark.

Heavy Snow, Franklin

When
December 5, 12:00 AM EST to 7:00 PM EST
Where
Franklin forecast zone
Reported by
Broadcast Media
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

From 3.5 to 4.3 inches of snow was reported on the west side of Columbus. The international airport at KCMH received 4 inches of snow.

Heavy Snow, Fairfield

When
December 5, 12:00 AM EST to 7:00 PM EST
Where
Fairfield forecast zone
Reported by
Trained Spotter
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

Stoutsville received 6.2 inches of snowfall with Lancaster recording 4 inches.

Heavy Snow, Pickaway

When
December 5, 12:00 AM EST to 7:00 PM EST
Where
Pickaway forecast zone
Reported by
Department of Highways
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

Circleville received 3.5 inches of snowfall. The far southeast section of the county was estimated to get up to 6 inches.

Heavy Snow, Hocking

When
December 5, 12:00 AM EST to 7:00 PM EST
Where
Hocking forecast zone
Reported by
Trained Spotter
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

Enterprise received 4.1 inches of snowfall. The far northwest part of the county was hardest hit with 6.2 inches falling west of Rockbridge. The ODOT garage in Logan got 4.8 inches of snow.

Heavy Snow, Delaware

When
December 5, 12:00 AM EST to 7:00 PM EST
Where
Delaware forecast zone
Reported by
Unknown
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

Three and a half to 4 inches of snow was estimated in southern parts of the county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64843, 64844, 64845, 64846, 64847, 64848, 64849.